Indiana, 2022

Hail and Damaging Wind in Indiana, June 1, 2022

June 1, 2022 · NWS IND · 3 events in 3 counties and zones

A cold front slowly crossing central Indiana from northwest to southeast combined with adequate instability south of Interstate 70 to produce scattered afternoon thunderstorms. Several storms became very strong to marginally severe early in the evening, with relatively dry mid-levels promoting isolated large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A cold front slowly crossing central Indiana from northwest to southeast combined with adequate instability south of Interstate 70 to produce scattered afternoon thunderstorms. Several storms became very strong to marginally severe early in the evening, with relatively dry mid-levels promoting isolated large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 1, 5:20 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 1, 5:20 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
620 PM EDT Wed Jun 1 2022

.Mesoscale Update...
Issued at 619 PM EDT Wed Jun 1 2022

Storms across the southern forecast area continue to tap into better
instability and shear. Throughout the depth of the storms,
shear is unidirectional enough that storms are splitting, with left
movers becoming dominant.

So far, the storms haven't sustained themselves for long periods of
time, but they do continue to bear watching with the favorable
environment expected to continue into early evening. Hail is often
favored with left movers, but will continue to also watch for
damaging winds from collapsing storms.

Watching a few boundaries at the moment as well. A larger boundary
has just moved through the Indy airport with gusts to 20kt as it
moved through to the southeast. Rain behind this boundary looks to
be elevated. One outflow boundary has pushed north into Johnson
County with a storm along it to the east. Will be watching for
storm interactions with the boundary as well as for any development
when this boundary interacts with the larger one moving
toward it from the northwest.

Convection is also firing along a line in Knox, Daviess, and Martin
Counties. This looks to be along convergence from the old cold
front. These will be able to tap into the instability and shear
initially, but may weaken if they encounter rain cooled air from
previous storms to the east.

&&

.Short Term...(This evening through Thursday night)
Issued at 256 PM EDT Wed Jun 1 2022

Rest of Today and Tonight...

As a cold front continues to sag into the CWA, convective debris is
still decaying over northern Indiana and Illinois. Partly cloudy
skies over the southeastern counties have created mildly unstable
lapse rates and led to surface instability values just under
1000J/kg. Convective initiation has begun over the southern portions
of the forecast area as the instability values have increased.
Confidence remains less than ideal in the northward extent of this
coverage of storms. In areas south and east of I-70, chances
increase to mirror the slightly higher instability parameters. Any
storms that develop could pose a risk for damaging winds and perhaps
isolated hail, as dry air in the mid-levels favors these hazards.
Rain chances fall off from north to south as the front exits the
CWA, with northwestern counties drying out the quickest. In the far
southeastern counties, showers and a few rumbles of thunder remain
possible overnight due to modest instability. However, storms should
lose their strength as diurnal heating weans off, and severe weather
is unlikely past midnight.

Moisture will linger through southern areas of the CWA a bit longer.
As such, a chance of fog in areas near and south of Bloomington
exists early in the morning. Calm winds and persistent low level
moisture will fuel this fog, particularly in areas that see heavier,
more persistent precipitation overnight. In regards to temperatures,
expect a dip into the upper 50s overnight across the entire area, as
dry air behind the cold front seeps in.

Thursday...

Models disagree in how far the cold front pushes in overnight, so a
few showers stay in the forecast into the morning, especially south
of Indianapolis. The aforementioned drier air should eventually
overtake any leftover moisture as it continues to push south. When
combined with cold air advection in the wake of the FroPa, rain
chances vanish and skies will quickly clear from the northwest to
southeast. Temperatures and humidity will be slightly lower after
the front, with below-average highs in the low to mid 70s. Between
the clear skies and lower temperatures, pleasant weather conditions
should persist into Thursday evening. Overnight, skies should remain
clear, allowing temperatures to drop into the low 50s and marking a
much cooler start to the first Friday in June.

&&

.Long Term...(Friday through Wednesday)
Issued at 256 PM EDT Wed Jun 1 2022

- Pleasant weekend weather ahead
- Chance of storms Monday and Tuesday
- Cools off early next week

Friday through Sunday...

Ensembles are in agreement that zonal flow will follow the passing
of a weak trough Thursday night. This zonal flow will dominate
through the weekend. Models suggest significant subsidence and
drying as ridging takes over on Friday ...ridging will continue
through Sunday. A weak surface high will swing down from the upper
midwest, bringing highs in the low 80s and partly cloudy skies. Mid
level dew points will allow clouds to linger in our area. Forecast
soundings show dry air aloft, with low level moisture moving in
Sunday evening. Cloud cover will increase significantly with the
presence of low level moisture and high dew points overnight. High
pressure aloft will trap these low-to-mid level clouds, but fog is
not expected Sunday night due to the presence of breezy winds ahead
of a low pressure system.

Monday and Tuesday...

Models suggest the interaction of a frontal boundary with our area
early next week. This low pressure system is not expected to
strengthen based on unfavorable upper level dynamics. The jet is
weak and too far away to enhance divergence aloft or surface
convergence. The Bermuda high will limit the development and
eastward movement of the low pressure system. CAPE and wind shear
suggest the formation of isolated storms across our area, leading to
the possibility of thunderstorms during frontal passage. With high
surface moisture, scattered showers will likely linger into Tuesday.
It is unclear if the cold air behind the front will make it into our
area since its movement strongly depends on the strength and
location of the Bermuda high. However, temperatures are expected to
cool down, with highs in the 70s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 119 PM EDT Wed Jun 1 2022

IMPACTS:
-Chances for TSRA 22Z to 02Z, highest coverage at BMG.
-Possible MVFR cigs/vsbys at BMG after 09Z.-
-Wind shift from west to north during afternoon.

DISCUSSION: VFR conditions may briefly drop to MVFR during showers
and storms this evening.  Highest confidence for storms is at BMG
with lower chances at IND and HUF. Winds will generally be westerly
through the afternoon before a frontal passage shifts direction
northerly later today. Rain chances decrease overnight with small
chances for MVFR ceilings and visibilities at BMG towards daybreak.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...50
Short Term...Marcus/White
Long Term...Monaghan/Updike
Aviation...White/Marcus
Hazardous weather outlook, Jun 1, 2:37 PM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
337 PM EDT Wed Jun 1 2022

INZ021-028>031-035>040-043>047-051>053-060-021945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Marion-
Vigo-Clay-Owen-Sullivan-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Clinton, Fairview Park, Rockville,
Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Sullivan,
Carlisle, Shelburn, and Farmersburg
337 PM EDT Wed Jun 1 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon through the overnight
hours. Lightning will be the primary threat with these thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday morning and again into the
weekend. Severe weather is unlikely but confidence remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ041-042-048-049-054>057-061>065-067>072-021945-
Delaware-Randolph-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Greene-
Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Muncie, Winchester, Union City, Farmland,
Parker City, Greenfield, New Castle, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, and North Vernon
337 PM EDT Wed Jun 1 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely this afternoon through the overnight, a few
of which could be severe. Brief damaging wind gusts and severe hail
are the primary threat, but lightning is also a hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday morning and again into the
weekend. Severe weather is unlikely but confidence remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 1, 3:30 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
430 PM EDT Wed Jun 1 2022

INZ070-012045-
Lawrence IN-
430 PM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of northeastern
Lawrence County through 445 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Lawrence County, including the following locations... Heltonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3889 8650 3899 8642 3899 8632 3896 8628
      3889 8628 3884 8641
TIME...MOT...LOC 2029Z 227DEG 25KT 3890 8642

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KH
Special weather statement, Jun 1, 3:43 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
443 PM EDT Wed Jun 1 2022

INZ062-063-070-071-012115-
Brown IN-Lawrence IN-Jackson IN-Monroe IN-
443 PM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of southeastern Monroe,
southwestern Brown, northeastern Lawrence and northwestern Jackson
Counties through 515 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Bedford, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Monroe, southwestern Brown, northeastern Lawrence and northwestern
Jackson Counties, including the following locations... Elkinsville,
Heltonville, Charles Deam Wilderness, Norman and Bartlettsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3889 8635 3896 8645 3913 8634 3899 8614
TIME...MOT...LOC 2043Z 222DEG 20KT 3895 8638

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KH
Special weather statement, Jun 1, 4:48 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
548 PM EDT Wed Jun 1 2022

INZ055-056-063-064-012215-
Johnson IN-Brown IN-Bartholomew IN-Shelby IN-
548 PM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of southwestern Shelby,
southeastern Johnson, northeastern Brown and northwestern Bartholomew
Counties through 615 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Columbus, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Shelby, southeastern Johnson, northeastern Brown and northwestern
Bartholomew Counties, including the following locations... Flat Rock,
Edinburgh, Taylorsville and Clifford.

This includes Interstate 65 between mile markers 71 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3921 8600 3923 8617 3946 8600 3935 8575
TIME...MOT...LOC 2148Z 210DEG 26KT 3927 8606

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KH
Special weather statement, Jun 1, 5:04 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
604 PM EDT Wed Jun 1 2022

INZ070-012230-
Lawrence IN-
604 PM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of central Lawrence
County through 630 PM EDT...

At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bedford around 620 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3879 8652 3883 8659 3898 8645 3884 8631
TIME...MOT...LOC 2204Z 236DEG 19KT 3882 8653

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KH

The radar

The Indianapolis radar (KIND), 88 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
June 1, 5:25 PM EST
Where
Lawrence County, 2.82 mi S of Bartlettsville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.930, -86.440

Thunderstorm produced estimated 1.00 inch hail.

Thunderstorm Wind, Johnson

When
June 1, 6:09 PM EST
Where
Johnson County, 0.53 mi W of Edinburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.350, -85.980

Thunderstorm winds downed large tree branches onto US Highway 31.

Hail, Bartholomew

When
June 1, 6:16 PM EST
Where
Bartholomew County, 1.27 mi WNW of Taylorsville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.310, -85.970

Thunderstorm produced a few half-dollar hailstones with much quarter-sized hail northwest of the Interstate 65 and US Highway 31 interchange.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018084, 1018086, 1018085.